Advanced Search
MyIDEAS: Login

Optimal Hedging of Options with Small but Arbitrary Transaction Cost Structure


Author Info

  • A.E. Whalley
  • P. Wilmott
Registered author(s):


    In this paper we consider the problem of hedging options in the presence of costs in trading the underlying asset. This work is an asymptotic analysis of a stochastic control problem, as in Hodges & Neuberger (1989) and Davis, Panas & Zariphopoulou (1993) . We derive a simple expression for the `hedging bandwidth' around the Black-Scholes delta; this is the region in which it is optimal not to rehedge. The effect of the costs on the value of the option, and on the width of this hedging band is of a significantly greater order of magnitude than the costs themselves. When costs are proportional to volume traded, rehedging should be done to the edge of this band; when there are fixed costs present, trading should be done to an optimal point in the interior of the no-transaction region.

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL:
    Our checks indicate that this address may not be valid because: 404 Not Found. If this is indeed the case, please notify (Maxine Collett)
    Download Restriction: no

    Bibliographic Info

    Paper provided by Oxford Financial Research Centre in its series OFRC Working Papers Series with number 1999mf09.

    as in new window
    Date of creation: 1999
    Date of revision:
    Handle: RePEc:sbs:wpsefe:1999mf09

    Contact details of provider:
    Web page:
    More information through EDIRC

    Related research



    No references listed on IDEAS
    You can help add them by filling out this form.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as in new window

    Cited by:
    1. Naoyuki Ishimura, 2010. "Remarks on the Nonlinear Black-Scholes Equations with the Effect of Transaction Costs," Asia-Pacific Financial Markets, Springer, vol. 17(3), pages 241-259, September.
    2. Hitoshi Imai & Naoyuki Ishimura & Ikumi Mottate & Masaaki Nakamura, 2006. "On the Hoggard–Whalley–Wilmott Equation for the Pricing of Options with Transaction Costs," Asia-Pacific Financial Markets, Springer, vol. 13(4), pages 315-326, December.
    3. Masaaki Fukasawa, 2014. "Efficient discretization of stochastic integrals," Finance and Stochastics, Springer, vol. 18(1), pages 175-208, January.


    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.


    Access and download statistics


    When requesting a correction, please mention this item's handle: RePEc:sbs:wpsefe:1999mf09. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Maxine Collett).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.